Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Topeka, KS

July 19, 2004Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2004, 4:46 AM CDT for Douglas County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:46 AM CDT (09:46 UTC)
Expired
Jul 19, 2004, 5:30 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190946
SVRTOP
KSC045-191030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 AM CDT

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 4 MILES NORTHWEST OF
  LAWRENCE...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON LAKE
  CLINTON
  BALDWIN CITY
  LAWRENCE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3903 9522 3901 9548 3876 9547 3877 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 19, 3:05 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT MON JUL 19 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE TEMPERATURES FROM WEDNESDAY ONWARD AND
PRECIPITATION CHANCES TODAY AND AROUND MID WEEK.

00Z UPPER AIR MAPS SHOWING QUITE FAMILIAR PATTERN ALOFT WITH UPPER
HIGH STILL OVER EASTERN NEW MEXICO AND WESTERN RIDGE/EASTERN TROF.
WATER VAPOR LOOP INDICATING A CHANGE TO THE PATTERN HOWEVER WITH
STRONG WESTERLIES COMING EAST AROUND 45N/155W. MOISTURE FROM AROUND
700MB TO 850MB WAS FARTHER EAST THAN PREVIOUS DAYS...FROM NEAR KOMA
TO KMAF...AS LOW LEVEL RIDGE WEAKENED AND MOVED SOUTHEAST. RADAR
IMAGERY HAD SCATTERED CONVECTION FROM SOUTHEAST NEBRASKA TO
NORTHEAST KANSAS WITH MID LEVEL ISENTROPIC LIFT...MORE COVERAGE THAN
PLANNED 24 HOURS AGO.

WILL MONITOR LATEST TRENDS AS ISSUANCE TIME APPROACHES...BUT EXPECT
STORMS SCATTERED ABOUT MOST AREAS BY DAWN...SAVE PERHAPS THE FAR
WESTERN COUNTIES. SHOULD SEE A DOWNWARD TREND AS THE MORNING PASSES
WITH SKIES CLEARING FROM WEST TO EAST. 06Z ETA AND RUC SEEM TO HAVE
SOME HANDLE ON THINGS AND DIMINISH PRECIP BY NOON AS WELL. WITH
INSOLATION NOT QUITE AS GOOD...HAVE KEPT TEMPS BACK FROM WHAT
POTENTIAL 850MB TEMPS SUGGEST FOR THE EASTERN ZONES...WITH STILL
AROUND 100F WEST. AREA OF MID LEVEL LIFT AND MOISTURE SHIFTS
SOUTHEAST BY THIS EVENING...AND SHOULD KEEP ANY PRECIP OUT OF THE
CWA TONIGHT. SOUTHWEST LOW LEVEL FLOW LOOKS TO REMAIN IN PLACE FROM
TODAY THROUGH THURSDAY NIGHT...DEEPENING TO THE MID LEVELS AS RIDGE
BUILDS EAST AND FLATTENS OUT TUESDAY. THIS SHOULD LEAD TO AN EVEN
WARMER DAY...WITH MOST LOCATIONS NEAR TO SLIGHTLY ABOVE THE CENTURY
MARK. WILL LEAVE SMALL POPS GOING FOR LATE TUESDAY NIGHT BUT
CONFIDENCE NOT HIGH WITH THIS. THICKNESS RIDGE REMAINS OVER THE AREA
WEDNESDAY WITH FRONT IMPINGING SOUTH INTO THE PLAINS. COULD SEE
ANOTHER VERY HOT DAY WITH PREFRONTAL TROF NEARBY BUT SURFACE LOW
LOCATION...NOT AGREED UPON BY MODELS...COULD BE A MAJOR PLAYER IN
DETERMINATION OF HIGHEST AREA TEMPS. HAVE TRENDED UP A CATEGORY OR
SO FOR NOW. FRONT SHOULD FINALLY SINK IN WEDNESDAY NIGHT WITH
SCATTERED STORMS LOOKING TO BE A PRETTY GOOD BET HERE AND INTO
THURSDAY AND BUMPED UP POPS A BIT.

MUCH COOLER AIR STILL PROGGED TO SINK SOUTH FROM NORTHERN CANADA FOR
THE WEEKEND. TOO A QUICK LOOK AT NEW GFS...NOT QUITE AS COOL AS LAST
NIGHT/S RUN...BUT STILL NEAR ECMWF AND CMC. WILL TREND TEMPS DOWN A
FEW DEGREES MORE. CHECKED ON RECORD COOL HIGHS FOR THE WEEKEND...MID
60S TO AROUND 70...AND HAPPENED TO RUN ACROSS A CURIOUS SIMILARITY
TO THE CURRENT SITUATION IN JULY OF 1998....WHEN AREA HIGHS FROM THE
19TH TO THE 21ST WERE AROUND 100...FOLLOWED BY HIGHS IN THE LOW TO
MID 70S FROM THE 24TH TO THE 26TH...WE/LL SEE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jul 18, 4:40 PM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN JUL 18 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
440 PM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS
THE NORTHEAST AND EAST CENTRAL AREAS UNTIL MID MORNING ON MONDAY.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS OF THE AREA FROM LATE
TUESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 19, 4:30 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             HIAWATHA                39.85N 95.54W
07/19/2004  1.00 INCH        BROWN              KS   TRAINED SPOTTER

&&

PF

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.